Alert archive / New York / Flash Flood Warnings in 1998
Flash Flood Warning 90, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jun 25, 1998, 8:42 PM EDT for Essex County, Franklin County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 1998, 8:42 PM EDT (00:42 UTC)
- Expired
- Jun 26, 1998, 12:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Essex County, NY, Franklin County, NY
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2224 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 260045 FFWBTV NYC031-033-260400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 842 PM EDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN FRANKLIN COUNTY IN NORTHERN NEW YORK WESTERN ESSEX COUNTY IN NORTHERN NEW YORK * UNTIL MIDNIGHT PM EDT. * AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN BETWEEN PAULS SMITH AND MOUNT MARCY IN SOUTHERN FRANKLIN AND WESTERN ESSEX COUNTIES RESPECTIVELY WITH MORE THUNDERSTORMS DEVELOPING UPSTREAM IN SAINT LAWRENCE COUNTY...MOVING SOUTHEAST AT 30 MPH. * THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THIS AREA THROUGH 10 PM...CAUSING STREET FLOODING AND POSSIBLE FLOODING OF SMALL MOUNTAIN STREAMS AND BROOKS. THERE HAVE ALREADY BEEN REPORTS OF 6 TO 8 INCHES OF WATER ON ROADS IN THE SARANAC LAKE-LAKE PLACID AREA. DOPPLER RADAR ESTIMATES OVER 1.5 INCHES OF RAIN HAS FALLEN WITH MORE EXPECTED. MOST FLASH FLOOD DEATHS OCCUR AT NIGHT WHEN IT IS DIFFICULT TO RECOGNIZE THE DANGERS OF FLOOD WATERS. BE ALERT FOR RISING WATER AND EXERCISE EXTREME CAUTION IF YOU ARE NEAR A WAJTERWAY. & WHITTIER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:30 PM EDT, 6 hours 12 minutes earlier.
Area forecast discussion, Jun 25, 2:30 PM EDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 230 PM EDT THU JUN 25 1998 TROPICAL AIRMASS TO RMN IN PLACE THRU FRI...BUT SOMEWHAT COOLER & LESS HUMID AIR WL RETURN OVER WEEKEND. SOME SHWRS CURRENTLY MOVG ACRS NRN NY...AS DEPICTED ON KCXX/KTYX. LDS SWHOWING SOME STRIKES UPSTREAM OVR SE ONT. THIS ACTIVITY WL CONTINUE TO DVLP AND SPREAD SEWRD INTO FA THIS EVENING. GREATEST THREAT OF SVR WX THIS EVENING LIES WELL TO SW OF BTV CWA. ON FRIDAY...VIGOROUS SHRTWV EXPECTED TO TRACK ESE ACRS NRN GRTLKS...AND THEN MOV ACRS FA FRI NITE...WEAKENING A BIT WITH TIME. THIS DISTURBANCE WL RESULT IN DVLPMNT OF SFC LOW ALG CNTRL NEW ENG CST...WHICH WL AID IN ALLOWING CDFNT TO DEPRESS SOUTH ACRS FA FRI NITE. FLOODING WL CONTINUE TO BE MAIN CONCERN. FLOW ALOFT RMNS NW. PWS RMN HI (1.5-1.75) AND DWPTS IN UPR 60S TO ARND 70 THRU FRI. ANY CONVECTION THAT DVLPS HAS POTENTIAL TO PRODUCE LOCALLY HVY RAINS. WND FIELD NOW STRONG ENOUGH SO THAT ANY FLOOD THREAT WL HAVE TO COME FROM TRAINING...POTENTIAL FOR WHICH INCREASES LATER TON/FRI...ESPEC IN NRN VT. ALSO THREAT OF SOME HAIL FRI/FRI EVEN AS COOLING ALOFT BEGINS. GUSTY WNDS ALSO PSBL IN ANY TSTRMS FRI...BUT SVR NOT EXPECTED. WOULD CONTINUE WITH AT LEAST LIKELY POPS FRI NITE. SLOW IMPROVEMENT BEGINS SAT. HOWEVER...CYC FLOW COMBINED WITH LINGERING LLVL MSTR ENOUGH TO WARRANT CHC SHWRS...ESP FOR VT. (FAN POPS FOR FRI NITE/SAT PREFERRED OVR FWC). FWC/FAN TEMPS SIMILAR AND GENERALLY ACCEPTED. RJS
In the hours before
Local storm report, Jun 25, 7:24 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
724 PM EDT THU JUN 25 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 PM BRUSHTON NY WIND DAMAGE
06/25/98 FRANKLIN NUMEROUS LARGE LIMBS...FEW
TREES AND POWER LINES
DOWN. REPORTED BY COUNTY
FIRE CONTROL.Local storm report, Jun 25, 7:32 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
732 PM EDT THU JUN 25 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 PM BRUSHTON NY WIND DAMAGE
06/25/98 FRANKLIN NUMEROUS LARGE LIMBS...FEW
TREES AND POWER LINES
DOWN. REPORTED BY COUNTY
FIRE CONTROL.
0715 PM DICKINSON NY WIND DAMAGE
06/25/98 FRANKLIN NUMEROUS TREE LIMBS DOWNED
BY STRONG WINDS...COUNTY
FIRE CONTROL.Special weather statement, Jun 25, 8:04 PM EDT, 38 minutes before
NYZ026>031-034-035-VTZ001-005-009-011-260400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 804 PM EDT THU JUN 25 1998 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN NEW YORK AND PORTIONS OF WESTERN VERMONT THROUGH MIDNIGHT... THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES: IN NEW YORK...CLINTON...ESSEX...FRANKLIN AND SAINT LAWRENCE IN VERMONT...ADDISON AND RUTLAND SEVERE THUNDERSTORMS HAVE ALREADY CROSSED PORTIONS OF NORTHERN NEW YORK EARLIER THIS EVENING. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS NORTHERN NEW YORK AND INTO WESTERN VERMONT... ESPECIALLY SOUTH OF BURLINGTON THROUGH MIDNIGHT. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE. YOU SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE ALL POSSIBLE IN A SEVERE THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. WHITTIER
Special weather statement, Jun 25, 8:04 PM EDT, 38 minutes before
NYZ026>031-034-035-VTZ001-005-009-011-260400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 804 PM EDT THU JUN 25 1998 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN NEW YORK AND PORTIONS OF WESTERN VERMONT THROUGH MIDNIGHT... THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES: IN NEW YORK...CLINTON...ESSEX...FRANKLIN AND SAINT LAWRENCE IN VERMONT...ADDISON AND RUTLAND SEVERE THUNDERSTORMS HAVE ALREADY CROSSED PORTIONS OF NORTHERN NEW YORK EARLIER THIS EVENING. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS NORTHERN NEW YORK AND INTO WESTERN VERMONT... ESPECIALLY SOUTH OF BURLINGTON THROUGH MIDNIGHT. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE. YOU SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE ALL POSSIBLE IN A SEVERE THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. WHITTIER
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 10:49 PM EDT | Flash Flood Warning | BTV | Clinton | 4 hr |
| Jun 25, 11:51 PM EDT | Flash Flood Warning | BTV | Essex | 3 hr |
| Jun 26, 1:57 AM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 63 min |
Nearby
Flash Flood Warnings in New York, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.